Title

Osmotic Demyelination Syndrome as a Consequence of Treating Hyperammonemia in a Patient With Ornithine Transcarbamylase Deficiency

Department

neurology

Document Type

Article

Abstract

A 7-year-old female patient with a new diagnosis of ornithine transcarbamylase deficiency was treated for hyperammonemia with a standard protocol. Several days later, she developed ataxia, dysmetria, and dysarthria. Magnetic resonance imaging of the brain demonstrated pontine and extrapontine white matter changes consistent with osmotic demyelination. Classically described as a consequence of hyponatremia treatment, osmotic demyelination syndrome has rarely been associated with other entities. This case suggests a potentially serious complication of the standard therapy for hyperammonemia in patients with ornithine transcarbamylase deficiency.

Medical Subject Headings

neurology

Publication Date

2009

Publication Title

Journal of Child Neurology

ISSN

8830738

Volume

24

Issue

7

First Page

884

Last Page

886

Digital Object Identifier (DOI)

10.1177/0883073808331349

This document is currently not available here.

Share

COinS